MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT ULTRACLEAN ELECTRODES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONSOLIDATED MEDICAL EQUIPMENT ULTRACLEAN ELECTRODES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 139105EXT
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 08/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Forty-one (41) 139105ext were received.One (1) was received in original, opened packaging.One (1) was received in unoriginal, opened packaging.Thirty-nine (39) were received in original, unopened packaging.The reported catalog and lot numbers were verified.The two (2) devices that were received in opened packaging were used during the event in which the alleged complaint was discovered.These two (2) devices were evaluated visually.The visual inspection did confirm that both of the electrode tips had melted and became malformed.Thirteen (13) of the thirty-nine (39) unopened devices were chosen to be evaluated.Each of the thirteen (13) devices were visually inspected and no defects were found.Both cut and coag functions to mimic the settings used by the customer.The cut and coag functions were successfully activated for each device.The coag function of each device was activated for ten (10) seconds and then deactivated for ten (10) seconds.This was repeated for the cut function.All of the devices were activated in this manner at least two times per function.Three (3) devices were activated in this manner five times (five ten-second intervals of cut, no activation, coag, etc.).The tips of all of the devices were discolored at the location in which they contacted the simulation sponge.However, at no time did a tip exhibit signs of melting.The devices that were subjected to a larger number of activation periods also exhibited discoloration.The discoloration of these devices was not any more severe than the rest of the tested devices.Besides the discoloration of the tip, there were no found defects with the devices and no indication of melting.There was no reported information from the customer regarding the duration of device activation, if and how long the device was not activated during the procedure, or if the instructions for use was followed, which may have led to the outcome of the device melting.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of (b)(4) complaints, regarding (b)(4) devices, for this device family nad failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instruction for use, the user is advised the following: contraindications: these devices should never be used when: in the presence of flammable gaes, flammable prep solutions or drapes, oxidizing gases such as nitrous oxide (n2o) or in oxygen-enriched environments.Warning: if using a disposable needle electrode do not exceed 30 watts during use.Caution: improper electrode installation may result in injury to the patient or operating room personnel by arcing at the pencil/electrode connection.Safety tips: use lowest possible setting on the asscoaited electrosurgical unit capable of achieving desired surgical effect.Activation time should be as short as possible.Inspect and test device before each use.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported that 139105ext device tip melted upon activation and a second device had the same results during a hernia repair procedure on (b)(6) 2018.The device was in use at the time of event; however, no components met the patient or surgical site; therefore, no components or fragments required removal.The patient did not require any type of medical intervention.Also, there was no extended hospital stay.The patient was reported as having no injury.This report is being raised on the basis of malfunction with potential for injury upon reoccurence.

Brand Name
ULTRACLEAN ELECTRODES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT
alejandro dumas ave, 11321
complejo industrial chihuahua
chihuahua 31136
MX  31136
MDR Report Key7890312
Report Number3007305485-2018-00208
Device Sequence Number16825697
Product Code GEI
UDI-Device Identifier40653405033258
UDI-Public(01)40653405033258(17)230220(10)201802214
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K991855
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 09/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2023
Device Model Number139105EXT
Device Catalogue Number139105EXT
Device Lot Number201802214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2018
Initial Report FDA Received Date09/19/2018
Patient Sequence Number1
Patient Age17 YR